Pennsylvania, 2004

Lightning Strike in Pennsylvania, May 5, 2004

May 5, 2004 · NWS BGM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 5, 1:37 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, May 5, 1:37 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
237 PM EDT WED MAY 5 2004

.DISCUSSION...
WEAK LINE OF CONV HAS DVLPD INTO A LINE OF TRWS OVER THE FINGER
LAKES. MODELS SHOW AN AREA OF MRGNL INSTABILITY OVER THE SE HALF OF
THE FCST AREA EARLY THIS EVE. SLGTLY NEG LI AND CAPES IN THE 200-300
RANGE OVER THE WRN CATS AND NE PA. DVLPG CONV WILL TEND TO STREGTHEN
AS IT DROPS INTO THIS AREA THRU THE EVE. WILL ADD A CHANCE OF EVE
RW/TRW ALL AREAS WITH THE HIGHEST POPS IN THE FAR SE.

CLRG OVRNGT AS THE SFC HI BLDS IN SHRT WV H5 RDG RAISES HGTS ALOFT.
MAINLY CLR THU AS THE BEST WAA OCCURS WELL NORTH OF THE FCST AREA
INTO SRN ONTARIO.

LONG ADVERTISED CONV MOVES IN FOR THU NGT AS YET ANOTHER SHRT WV
TOPS THE RDG AND DROP SEWRD. SFC COLD FNT DROPS SWRD YET AGAIN
BRINGING COOLER AIR FOR FRI. TIMING SHOWS THE BEST CHANCE FOR CONV
SHD BE AFTER MIDN FOR MUCH OF THE CWA. THIS WLD NRMLY LIMIT THE
CHANCE FOR SVR BUT VIGOROUS SHRT WV MAY INDEED TRIGGER A RARE CNTRL
NY MCC. ETA SHOWS A 40 TO 50 KT H8 JET AVBL ARND THE TIME OF THE
FNTL PASSAGE. HI WINDS ENTRAINED BY THE CONV...EVEN BOWING ECHOES
SEEM PSBL.

FRI SEEMS LIKE A COOL BUT DRY DAY AS THE FNT STALLS OVER NRN VA AND
SFC HIPRES BLDS IN. SIGNIFICANT TEMP GRADIENT FROM NORTH TO SOUTH
OVER THE FCST AREA WILL RESULT IN A LRG DFRNC IN HI/S FROM NORTH TO
SOUTH.

&&
EXTENDED (FRI NIGHT-WED)...
UPPER LEVEL TROUGHS WILL BE LOCATED NEAR THE EAST AND WEST COASTS
THROUGH THE EXTENDED PERIOD...WITH A FLAT RIDGE IN BETWEEN. THE
NEARLY ZONAL FLOW ACROSS THE U.S. MAKES THE FORECAST DIFFICULT DUE
TO TIMING ISSUES OF INDIVIDUAL SHORTWAVES AND THE POSITION OF A
FRONTAL BOUNDARY...WHICH WONT BE FAR FROM OUR AREA THROUGHOUT THE
3-7 DAY TIMEFRAME. DECIDED TO GO WITH THE 00Z GFS...WHICH IS A BIT
MORE AMPLIFIED THAN THE 12Z RUN. THIS MODEL SOLUTION BRINGS
SHORTWAVE ENERGY THROUGH FRI NIGHT INTO SATURDAY...THEN AGAIN ON SUN
NIGHT INTO MONDAY. TEMPS WILL DEPEND GREATLY ON AMOUNT OF SUN AND
FRONTAL POSITION...BUT OVERALL THINK TEMPS WILL BE NEAR NORMAL.

&&

.AVIATION...
A COLD FRONT MOVING THROUGH THIS AFTERNOON WILL BRING
SHOWERS/TSTORMS...WITH CEILINGS FALLING TO 1500-2500 FEET DURING THE
PRECIPITATION. SKIES WILL CLEAR OUT THIS EVENING WITH VFR CONDITIONS
CONTINUING THROUGH THU MORNING.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

TNGT-FRI...MORFORD
AVIATION/XTNDD...VAN AUSDALL
Hazardous weather outlook, May 5, 2:57 AM EST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 AM EDT WED MAY 5 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-051030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
357 AM EDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUDERSTORMS ARE POSSIBLE TODAY.  COLD AIR ALOFT WILL INCREASE THE
CHANCE OF SMALL HAIL IN THUNDERSTORMS...MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MJC

In the hours before

Special weather statement, May 5, 2:06 PM EST, 1 hour 49 minutes before
NYZ045-056-052000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
306 PM EDT WED MAY 5 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL NEAR
MARATHON....OR ABOUT 5 MILES NORTHWEST OF NANTICOKE....MOVING EAST
AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
CHENANGO FORKS AND CASTLE CREEK AT 330 PM.
NINEVEH AND BELDEN AT 345 PM.
AFTON AT 400 PM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

** NAME ***
Special weather statement, May 5, 2:57 PM EST, 58 minutes before
NYZ056-PAZ039-040-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT WED MAY 5 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR BINGHAMTON...MOVING
SOUTHEAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
LANESBORO AND SUSQUEHANNA AT 415 PM.
STARRUCA AND SHERMAN AT 430 PM.
SCOTT CENTER AND HIAWATHA AT 445 PM.

EXPECT HEAVY RAINFALL AND SMALL HAIL IN THE PATH OF THE STORM.
LOCALIZED WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA
Special weather statement, May 5, 3:19 PM EST, 36 minutes before
NYZ056-057-052115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT WED MAY 5 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR DEPOSIT...OR ABOUT 4 MILES
SOUTHWEST OF SANFORD...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
HANCOCK AND ROCK RIFT AT 445 PM.
EAST BRANCH AND FISHS EDDY AT 500 PM.

EXPECT HEAVY RAINFALL AND SMALL HAIL IN THE PATH OF THE STORM.
LOCALIZED WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA

The radar

The Binghamton radar (KBGM), 114 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Luzerne

When
May 5, 3:55 PM EST
Where
Luzerne County, Weston
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Lightning from a thunderstorm hit three trees and a house at 34 East Market Street. At the same time it hit two people and their dogs. The people were outside trying to bring the two dogs inside. One of the people, a 24 year old woman, was in serious condition while the man was treated and released. The dogs died. Other houses nearby had windows blown out

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415884.